Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 177, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 25, 2004, 9:51 PM CDT for Ward County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 9:51 PM CDT (02:51 UTC)
- Expired
- Aug 25, 2004, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 7:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 260251
SVRBIS
NDC101-260345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
THIS INCLUDES THE CITY OF MINOT
* UNTIL 1045 PM CDT
* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR DES LACS ABOUT 15
MILES NORTHWEST OF MINOT...TO 20 MILES SOUTHWEST OF MINOT...MOVING
NORTHEAST AT ABOUT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BURLINGTON AROUND 1000 PM CDT
MINOT AROUND 1015 PM CDT
HIGHWAY 83 FROM NEAR MINOT SOUTHWARD TO HIGHWAY 23 AROUND 1000 PM
THE MAIN THREAT FROM THESE STORMS IS DAMAGING STRAIGHT LINE WINDS.
THERE HAVE NOT BEEN ANY RECENT FUNNEL CLOUD OR TORNADO REPORTS...AND
DOPPLER RADAR INDICATED THE ROTATION IN THE STORMS HAD WEAKENED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.
LAT...LON 4830 10165 4804 10148 4812 10123 4830 10103
4846 10120
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:50 PM CDT, 7 hours 1 minute earlier.
Area forecast discussion, Aug 25, 2:50 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT WED AUG 25 2004 .SHORT TERM... ACTIVE WARM FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS TONIGHT. RADARS SHOW THUNDERSTORMS IN BEST LIFT REGION NORTH OF WARM FRONTAL BOUNDARY THIS AFTERNOON. ANOTHER REGION OF INTEREST THIS EVENING WILL BE ALONG A SURFACE TROUGH INTO SOUTH CENTRAL NORTH DAKOTA. AS THIS SYSTEM SLIDES EAST THE BETTER CHC FOR PRECIP WILL BE NORTH AND EAST OF THE SURFACE LOW. HAVE PARCED THE CHC FOR PRECIP ALONG THESE LINES. MODELS CONTINUE TO SHOW BAND OF SHOWERS ALONG FRONTOGENETIC FORCING ASSOCIATED WITH COLD ADVECTION THURSDAY. EXPECT COOL SHOWERY DAY WEST TOMORROW. CHC SHOWERS WILL EXTEND INTO THURSDAY NIGHT...THEN WILL DRY FORECAST OUT FRIDAY. .LONG TERM... SUNDAY THROUGH WEDNESDAY...ZONAL FLOW AT H500 THROUGH THE LONG TERM FORECAST PERIOD. ON SUNDAY A VORT CENTER MOVES QUICKLY ACROSS SOUTHERN CANADA WITH A VORT TAIL EXTENDING SOUTH ACROSS NORTH DAKOTA. KEPT MENTION OF PRECIP OUT MAINLY BECAUSE MOST OF THE ENERGY REMAINS IN CANADA...AND BEYOND DAY 3 OF FORECAST TIMING PROBLEMS ARE NOTORIOUS WITH FAST-MOVING SHORTWAVES. DAYS 5-7 INDICATE MAINLY CHANNELED VORTICITY ACROSS SOUTHERN CANADA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/JV
Hazardous weather outlook, Aug 25, 4:09 AM CDT, 17 hours 42 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 409 AM CDT WED AUG 25 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260908- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 409 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BROAD AREA OF LOW PRESSURE WILL BE THE FOCUS FOR THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY. THUNDERSTORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING WITH HAIL AND DAMAGING THUNDERSTORM WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 25, 5:13 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL STEELE 46.86N 99.92W
08/25/2004 0.75 INCH KIDDER ND LAW ENFORCEMENT
&&
SWLocal storm report, Aug 25, 5:31 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL STEELE 46.86N 99.92W
08/25/2004 1.75 INCH KIDDER ND LAW ENFORCEMENT
&&
SWLocal storm report, Aug 25, 6:55 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 10 S STANLEY 48.17N 102.39W
08/25/2004 1.00 INCH MOUNTRAIL ND TRAINED SPOTTER
&&
SWLocal storm report, Aug 25, 8:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WILTON 47.16N 100.78W
08/25/2004 0.75 INCH MCLEAN ND PUBLIC
&&
SWLocal storm report, Aug 25, 9:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM TORNADO 7 WSW MINOT 48.19N 101.44W
08/25/2004 WARD ND AIRPLANE PILOT
ATMOSPHERIC RESOURCE BOARD AIRCRAFT.
0845 PM HAIL 2 S BUCHANAN 47.03N 98.83W
08/25/2004 0.75 INCH STUTSMAN ND TRAINED SPOTTER
&&
SWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:00 PM CDT | Tornado Warning | BIS | Burleigh | 45 min |
| Aug 25, 7:02 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 58 min |
| Aug 25, 7:52 PM CDT | Tornado Warning | BIS | Stutsman | 38 min |
| Aug 25, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Aug 25, 8:29 PM CDT | Tornado Warning | BIS | Stutsman | 46 min |
| Aug 25, 8:58 PM CDT | Tornado Warning | BIS | Ward | 47 min |
| Aug 25, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 43 min |
| Aug 26, 12:51 AM CDT | Flash Flood Warning | BIS | Rolette | 3 hr |
| Aug 26, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 62 min |
| Aug 26, 6:18 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.